COPD Home > Theophylline Safety

Theophylline (brand names include Uniphyl® and Theocron®, among others) is a medication used to treat airway spasms in people with asthma or COPD (chronic obstructive pulmonary disease). Although the medication is generally safe, theophylline does pose certain risks.
 
For example, serious side effects may occur in rare cases, such as:
 
  • Persistent vomiting
  • Worsening breathing problems
  • Irregular heart rhythms (arrhythmias)
  • Signs of an allergic reaction.
 
It is generally recommended that people with ulcers, seizures or epilepsy, or an irregular heart rhythm (arrhythmia) not take theophylline, as it can worsen these conditions. To help ensure your safety with theophylline, talk with your healthcare provider before taking it if you have any of these conditions.
 
(Click Theophylline Warnings and Precautions or Theophylline Side Effects to learn more about the safety of this product. These articles offer more details on what to expect during treatment and explain how you can reduce your risk of dangerous side effects.)
 
Written by/reviewed by:
Last reviewed by: Kristi Monson, PharmD;
Last updated/reviewed:
List of references (click here):
Advertisement
Topics & Medications

Quicklinks

Related Channels

eMedTV Links
Copyright © 2006-2019 Clinaero, Inc.

eMedTV serves only as an informational resource. This site does not dispense medical advice or advice of any kind. Site users seeking medical advice about their specific situation should consult with their own physician. Click Terms of Use for more information.

This site complies with the HONcode standard for trustworthy health information:
verify here.